Back to Ask the Diabetes Team Ask the Diabetes Team

From Las Vegas, Nevada, USA:

My 12 year old daughter has type 1 diabetes for over one year now. In the past three months her blood sugar are going up very high at night. It doesn't matter if she has a snack or not. They might go from 71 to 375 with no snack.

Her diabetes educator doesn't know why either. This concerns me very much. It seems to be happening between 5 and 7, and we had very good control up to this point. This is 12 days out of twenty. I keep raising her N but I'm not seeing any difference.


You didn't mention what insulin regimen your daughter is on. When you say her blood sugars go up at "night" between 5 and 7 pm, I assume you mean before supper.

A few possibilities to consider and discuss with her diabetes educator and doctor:

  1. Is it possible her insulin has spoiled?

  2. Is she rebounding (blood sugars can bounce up high after a preceeding low blood sugar).

  3. Is her morning NPH peaking earlier or later than average? Look for patterns when you change her NPH. If her blood sugar isn't getting lower when you think it should before supper, see if it is getting lower before bedtime or before lunch. If this is the case, "creative" insulin adjustment is necessary. For instance, you might find that raising the evening NPH or ultralente may make the blood sugar better before supper or raising the morning regular may make the blood sugars better before supper. This takes patience and can be very frustrating when the "rules don't work."


Additional Comments from Lois Finney, diabetes dietitian:

For the second posssibility, I'd suggest you and your daughter check blood sugars at 3 A.M. for several nights.


Original posting 11 Dec 1998
Additional comments added 25 Dec 1998
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.